Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Salt Lake City, UT

July 26, 2002Garfield County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 26, 2002, 2:14 PM MDT for Garfield County, Utah. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2002, 2:14 PM MDT (20:14 UTC)
Expired
Jul 26, 2002, 3:00 PM MDT
In force
46 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Garfield County, UT

The radar

The Cedar City radar (KICX), 167 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

566 
WUUS55 KSLC 262014
SVRSLC
UTC017-262100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
212 PM MDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GARFIELD COUNTY IN UTAH

* UNTIL 300 PM MDT

* AT 203 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 30 MILES WEST OF TICABOO...OR ABOUT 22 MILES
  EAST OF ESCALANTE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTHWEST OF TICABOO AT 300 PM MDT

THIS STORM WILL BE APPROACHING THE LAKE POWELL AREA NORTH OF 
BULLFROG MARINA AT 300 PM MDT.  STRONG GUSTY WINDS...LARGE 
HAIL...AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3786 11120 3762 11130 3753 11067 3780 11047

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 10:00 AM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 26, 10:00 AM MDT, 4 hours 14 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT FRI JUL 26 2002

.SYNOPSIS...A WEAK FRONTAL SYSTEM WILL LINGER OVER SOUTHERN UTAH
TODAY THEN DISSIPATE BY SATURDAY MORNING. A DRY AIRMASS WILL SLOWLY
SPREAD ACROSS UTAH TODAY THROUGH THE WEEKEND.

.DISCUSSION...AIRMASS OVER UT STILL QUITE MOIST AND UNSTABLE.  THAT
WILL BE SLOWLY CHANGING FROM THE NORTHWEST AS DRIER MID LEVEL AIR
AND AFTERNOON MIXING TAKE PLACE.  HOWEVER THE SOUTH AND EAST WONT
SEE MUCH OF THIS CHANGE UNTIL TONIGHT/SATURDAY.  AN EAST-WEST JET IS
OVER CENTRAL UT AND WILL BE SLOWLY SAGGING SOUTH.  A WAVE IN THAT
FLOW EVIDENT IN WATER VAPOR IMAGERY AND IS RESPONSIBLE FOR THE
POCKET OF THUNDERSTORMS NEAR U24 AT THIS TIME.  THAT CLUSTER WILL
CLIP THE SOUTHERN WASATCH FRONT...THE SOUTHERN WASATCH
MOUNTAINS...AND THE WASATCH PLATEAU.  EVERYWHERE SOUTH AND EAST OF
THOSE AREAS WILL HAVE SOME DYNAMIC HELP FROM THE JET THROUGH THE
AFTERNOON AND EARLY EVENING.  ALSO SHOULD BE A WEAK LOW LEVEL
CONVERGENCE ACROSS ABOUT CENTRAL UT AS INDICATED AT 700MB LEVEL IN
MODELS. IT EXPANDS SLOWLY SOUTH DURING THE AFTERNOON AND EVENING.

ALL IN ALL THIS SHOULD LEAD TO A RELATIVELY ACTIVE DAY OVER THE
SOUTHERN 2/3 OF UT.  HAVE UPDATED TO INCREASE PROBABILITIES IN AREAS
SOUTH OF A LINE FROM THE WESTERN UINTA MOUNTAINS TO ELY.  HAVE ALSO
ADDED LOCAL HEAVY RAIN AND HAIL AS QUITE LOW LIFTED INDICES AND
LARGE CAPE VALUES FOR THIS AREA SHOULD SUPPORT SOME RELATIVELY
STRONG STORMS AND THE LOW LEVEL CONVERGENCE COULD RESULT IN SOME
TRAINING OF STORMS.  ALSO UPDATED THE FLASH FLOOD POTENTIAL TO PUT A
HIGHER RISK ACROSS MAINLY THE SOUTHEAST BECAUSE OF THE RISK OF
TRAINING. TRENDS IN THE REMAINDER OF THE PACKAGE STILL LOOK OK.

SLC 111 CDC 330  SANDERS

.SLC...NONE

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:36 PM MDTSevere Thunderstorm WarningSLCCache24 min
Jul 26, 1:38 PM MDTFlash Flood WarningSLCGarfield112 min
Jul 26, 3:01 PM MDTSevere Thunderstorm WarningSLCGarfield, San Juan29 min
Jul 26, 3:37 PM MDTSevere Thunderstorm WarningSLCMillard38 min
Jul 26, 3:39 PM MDTSevere Thunderstorm WarningSLCMillard36 min
Jul 26, 4:15 PM MDTSevere Thunderstorm WarningSLCBeaver, Millard45 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.